Androgen deprivation therapy (ADT) may increase the risk of cataracts among men with prostate cancer (PCa), according to the findings of a large study.
ADT can cause weight gain, dyslipidemia, and insulin resistance. These metabolic abnormalities also have been linked with cataracts, leading researchers to question whether this ophthalmologic condition could be another adverse consequence of ADT use. Jennifer Beebe-Dimmer, PhD, of the Karmanos Cancer Institute in Detroit, and colleagues used the Surveillance, Epidemiology and End Results (SEER) database to estimate cataract risk associated with ADT among 65,852 men with PCa who had received such therapy (at least one dose of a gonadotropin-releasing hormone agonist or orchiectomy) within six months after being diagnosed.
After comparing outcomes with men not treated with ADT, the investigators found that gonadotropin-releasing hormone agonist use was associated with a 9% increase in cataract incidence, which they described as “modest” in an online report in Annals of Epidemiology. A 26% increase in cataract incidence was noted among men who had no history of cataracts prior to undergoing orchiectomy.